Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 92, NWS Lubbock, TX

May 21, 2016Terry County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 21, 2016, 8:16 PM CDT for Terry County, Texas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2016, 8:16 PM CDT (01:16 UTC)
Expired
May 21, 2016, 9:01 PM CDT
In force
45 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
2.0 in
Wind
60.0 mph

County Terry County, TX

The radar

The Lubbock radar (KLBB), 77 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 21, 2:43 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.3 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2016-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1218 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2016-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1218 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
2185 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

406 
WUUS54 KLUB 220116
SVRLUB
TXC445-220215-
/O.NEW.KLUB.SV.W.0092.160522T0116Z-160522T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
816 PM CDT SAT MAY 21 2016

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TERRY COUNTY IN NORTHWESTERN TEXAS...

* UNTIL 915 PM CDT

* AT 815 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SEAGRAVES...
  MOVING NORTHEAST AT 40 MPH.

  HAZARD...TWO INCH HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  BROWNFIELD...TOKIO...LOCKETVILLE...MEADOW AND WELLMAN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM AND HAS A HISTORY OF PRODUCING VERY LARGE
HAIL! PREPARE IMMEDIATELY FOR LARGE DESTRUCTIVE HAIL CAPABLE OF
PRODUCING SIGNIFICANT DAMAGE.

&&

LAT...LON 3296 10259 3317 10259 3339 10242 3339 10208
      3307 10208 3296 10217
TIME...MOT...LOC 0115Z 217DEG 36KT 3289 10250 

HAIL...2.00IN
WIND...60MPH
 
$$

MCZ
3 follow-up statements
046 
WWUS54 KLUB 220132
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
832 PM CDT SAT MAY 21 2016

TXC445-220215-
/O.CON.KLUB.SV.W.0092.000000T0000Z-160522T0215Z/
TERRY TX-
832 PM CDT SAT MAY 21 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR TERRY COUNTY...

AT 828 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 14 MILES SOUTHWEST
OF BROWNFIELD...MOVING NORTHEAST AT 35 MPH. 

HAZARD...60 MPH WIND GUSTS...QUARTER SIZE HAIL AND THICK BLOWING
         DUST.

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
BROWNFIELD..,TOKIO...LOCKETVILLE...MEADOW AND WELLMAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WIND DAMAGE IS POSSIBLE WELL AHEAD OF THIS STORM! THICK BLOWING DUST
IS ALSO OCCURRING WITH THESE WINDS. DO NOT WAIT FOR THIS STORM TO
ARRIVE BEFORE SEEKING SHELTER. MOVE INDOORS IMMEDIATELY.

&&

LAT...LON 3296 10259 3317 10259 3339 10242 3339 10208
      3307 10208 3296 10217
TIME...MOT...LOC 0128Z 214DEG 32KT 3304 10237 

HAIL...1.00IN
WIND...60MPH
 
$$

MCZ
218 
WWUS54 KLUB 220146
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
846 PM CDT SAT MAY 21 2016

TXC445-220215-
/O.CON.KLUB.SV.W.0092.000000T0000Z-160522T0215Z/
TERRY TX-
846 PM CDT SAT MAY 21 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR TERRY COUNTY...

AT 844 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER BROWNFIELD...
MOVING NORTHEAST AT 40 MPH. ANOTHER STORM APPROACHING SEVERE LIMITS
WAS LOCATED NEAR MEADOW...ALSO MOVING NORTHEAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
BROWNFIELD...LOCKETVILLE...MEADOW AND WELLMAN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG WINDS WILL ALSO CREATE THICK BLOWING DUST AT TIMES. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3296 10245 3339 10240 3339 10208 3307 10208
      3296 10217
TIME...MOT...LOC 0144Z 217DEG 36KT 3317 10225 

HAIL...1.00IN
WIND...60MPH
 
$$

MCZ
440 
WWUS54 KLUB 220201
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
901 PM CDT SAT MAY 21 2016

TXC445-220210-
/O.CAN.KLUB.SV.W.0092.000000T0000Z-160522T0215Z/
TERRY TX-
901 PM CDT SAT MAY 21 2016

...THE SEVERE THUNDERSTORM WARNING FOR TERRY COUNTY IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...GUSTY WINDS TO 45 MPH ARE STILL POSSIBLE WITH THIS
DECAYING THUNDERSTORM AS IT MOVES INTO EASTERN TERRY COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
NORTHWESTERN TEXAS.

LAT...LON 3296 10245 3339 10240 3339 10208 3307 10208
      3296 10217
TIME...MOT...LOC 0158Z 217DEG 36KT 3330 10213 

$$

MCZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 6:25 PM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, May 21, 6:25 PM CDT, 1 hour 51 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Lubbock TX
625 PM CDT SAT MAY 21 2016

.AVIATION...
VFR conditions are in place at all three TAF sites currently.
Expect MVFR to IFR conditions again overnight tonight as moisture
continues to push into the area. Biggest uncertainty is about
strong thunderstorms possibly impacting KLBB and KCDS later
tonight. Confidence is very low in the forecast for storms however
and will leave out of the TAFs for now. MVFR/IFR conditions will
remain in place through late Sunday morning before going VFR and
there will be a possibility for severe thunderstorms at KLBB/KPVW
again tomorrow afternoon and evening. Again, confidence is too low
to include in the TAFS at this point.

Jordan

&&

.PREV DISCUSSION... /issued 243 PM CDT SAT MAY 21 2016/

SHORT TERM...
Low stratus has given way to sunshine once again as clouds continue
to scatter out from west to east. This has allowed surface temps to
rise across the FA particularly across our western zones. Dewpoints
remain in the upper 50s/low 60s. The bit forecast issue for today
will be the possibility of convection the afternoon and evening.
Tomorrow is a whole different monster that we will attempt tackle in
just a bit.

Current surface obs show the dryline to be well into NM near
Roswell. The dryline has begun to mix with dewpoints from Roswell to
Carlsbad having dropped from the low 60s this morning to the upper
40s currently. The dryline should continue mixing eastward through
the afternoon. A broken line of CU has begun to develop in the far
eastern counties of NM as surface convergence increases. Of note on
radar related to surface convergence is a boundary feature currently
moving westward across our northwestern zones. Winds have backed on
the east side of the boundary as it passes through and will likely
enhance surface convergence along the boundary once it reaches it.
This will allow for convective development. When this will happen is
a big question. Hi-res short term models seem to have a consensus on
convection developing along the dryline around the 20-22z time frame
while larger scale models convect several hours later. The latest is
the GFS which doesn't convect until near 03z and does so near the
edge of the caprock. Being the biggest outlier it will have the
lowest consideration in the forecast. The 18z HRRR seems to be the
most ambitious with convection by developing a scattered line along
the TX/NM state line and holds it together for a few hours. Even
this is a bit more pessimistic than its previous runs which developed
an MCS by later in the evening as it progressed eastward across the
South Plains. It is possible that the models are picking up more on
the lack of upper level support in terms of lift. WV imagery as well
as 12z analysis shows a 50+ knot upper level jet to our south with
another one passing over the Baja peninsula. There is some speed
divergence overhead but nothing you can shake a stick at. The jet
over the Baja would provide sufficient storm top divergence, but it
won't arrive here until sometime this evening at its current speed.
Below H300 there are no significant indicators of lift until you get
to the low levels. With that the forecast will reflect higher PoPs
after 00z with just a mention of scattered thunderstorms along the
TX/NM state line before then. Storm mode will likely start out as
individual cells before morphing into a line. With sufficient dry
air at the mid to upper levels large hail and damaging winds will
certainly be a threat. Bulk shear is marginal, approximately 30-40
knots (40 being on the high side). Heavy rain will also be possible
as PWATs will be well over an inch and storms will be moving at a
relatively slow pace.

Now for tomorrow. Precip should begin to diminish by the morning
hours with some showers and thunderstorms lingering across the
eastern half of the FA. Another round of fog will be possible in the
morning, but that will be if the precip coverage is not widespread.
The NAM and GFS keep a complex of convection ongoing to our south
and east tomorrow morning into the early afternoon. This could set
the way for differential heating and an increase in CAPE across our
western zones and the skies will clear out much faster there. The
dryline will have already retreated back into NM by this point. It
should begin an eastward jog during the afternoon at which time
convection should begin to initiate. 0-6km shear should be greater
tomorrow afternoon (45-50 knots) as the upper low currently sitting
over OR/NV will be closer. This will allow for a greater severe
threat tomorrow afternoon across the FA with large hail being the
main threat followed by damaging winds. A few tornadoes could also
be possible. The setup for tomorrow afternoon should become more
clear by the morning when we will be able to see how the overnight
convection evolves. Aldrich

LONG TERM...
Not a whole lot has changed for the first part of the coming week
as upper level low pressure lifts out into southern Canada, low
pressure starts to reload along the west coast, and a series of
impulses continue overhead in southwest flow. Sunday night most
wave energy will steer by far to the north, but we should have
enough weak forcing aloft combined with upper difluence overhead
for a decent shot at severe thunderstorms. A dryline seems a good
possibility to activate again over the western south plains and
panhandle with good convergence along the dry line and increasing
low level flow owing to surface pressure falls. Anticipate
convective energy levels will be on the order of 1500 to 2000
joules per kilogram and with the improved upper level flow we
expect bulk shear values between 45 and 50 knots, or more than
sufficient to support super cell thunderstorms with outflow pools
pushing activity eastward into the evening. And we agree that
there should be an improved tornado threat into Sunday evening
compared with this evening.

On Monday, deep flow will have turned slightly more southwest and
drying should push most moisture off the caprock. But its not a
clear dry push by any means. And we expect moisture to return
early Monday again into at least the southern South Plains. The
Day 3 outlook from the Storm Prediction Center maintains a Slight
risk of severe for the Rolling Plains into the southern South
Plains, with marginal over almost the entire remainder of the
area. This differs markedly from our current solutions which favor
activity mostly off the caprock, and also our blends which are
similar. We have edged thunder mention a bit further onto the
caprock mainly southern areas for late Monday but not as far west
as the SPC outlook at this point, but are in decent agreement with
other NWS offices in this area.

Drier southwest flow should prevail Tuesday through Thursday.
Difficult to rule out dryline activation at almost any point over
parts of the Rolling Plains, but we have only minimal mention
with precise positioning and means of activation difficult to
count on at this distance. The next upper level low pressure
expected to roll across the four-corners and into the central high
plains next Friday has deepened in latest runs and will make it a
bit more difficult to hold moisture into the area with increasing
southwest flow. Once again superblends for next weekend are quite
rich and cannot be used for this area with a climatological
preference instead. RMcQueen

&&

.LUB Watches/Warnings/Advisories...
None.
&&

14/93/14
Hazardous weather outlook, May 21, 11:36 AM CDT, 8 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1136 AM CDT SAT MAY 21 2016

TXZ021>044-221645-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1136 AM CDT SAT MAY 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH PLAINS...ROLLING
PLAINS AND THE FAR SOUTHERN TEXAS PANHANDLE.

.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG A DRYLINE ACROSS THE WESTERN SOUTH PLAINS AND
SOUTHWEST TEXAS PANHANDLE LATE THIS AFTERNOON. MULTICELL STORMS
ALONG WITH A FEW SUPERCELL STRUCTURES WILL BE POSSIBLE EARLY ON.
THESE STORMS WILL MOVE EASTWARD THROUGH THE EVENING HOURS. THE
PRIMARY HAZARDS WITH THE MOST INTENSE THUNDERSTORMS LATE THIS
AFTERNOON INTO THIS EVENING WILL BE LARGE HAIL TO TENNIS BALL SIZE
AND WIND GUSTS TO 70 MPH...THOUGH A BRIEF TORNADO CAN NOT BE RULED
OUT. ADDITIONALLY...HEAVY RAINFALL COULD LEAD TO LOCALIZED
FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ADDITIONAL THUNDERSTORM ACTIVITY IS EXPECTED ACROSS MOST OF THE
OUTLOOK AREA SUNDAY AND SUNDAY EVENING. THESE STORMS WILL BRING
THE THREAT OF SEVERE WEATHER AND LOCALIZED FLOODING. SEVERE STORMS
WILL ALSO BE POSSIBLE ACROSS THE ROLLING PLAINS MONDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE REQUESTED LATE THIS AFTERNOON
INTO THIS EVENING.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 1:31 AM CDTSpecial Weather StatementLUBBailey, Parmer14 min
May 22, 2:34 AM CDTSpecial Weather StatementLUBCastro11 min
May 22, 2:46 AM CDTSpecial Weather StatementLUBTerry29 min
May 22, 3:14 AM CDTSpecial Weather StatementLUBHockley31 min
May 22, 4:13 AM CDTSpecial Weather StatementLUBLynn32 min
May 22, 4:43 AM CDTSpecial Weather StatementLUBLubbock32 min
May 22, 5:13 AM CDTSpecial Weather StatementLUBCrosby32 min
May 22, 5:42 AM CDTSpecial Weather StatementLUBCrosby33 min
May 22, 6:12 AM CDTSpecial Weather StatementLUBDickens33 min
May 22, 6:44 AM CDTSpecial Weather StatementLUBDickens31 min
May 22, 3:54 PM CDTSpecial Weather StatementLUBBriscoe21 min
May 22, 4:38 PM CDTSevere Thunderstorm WarningLUBHall37 min
May 22, 4:58 PM CDTSevere Thunderstorm WarningLUBGarza, Lynn62 min
May 22, 4:59 PM CDTAreal Flood AdvisoryLUBHall2 hr
May 22, 5:13 PM CDTSevere Thunderstorm WarningLUBHall47 min
May 22, 5:16 PM CDTSevere Thunderstorm WarningLUBCrosby, Garza, Lubbock, Lynn44 min
May 22, 5:38 PM CDTSevere Thunderstorm WarningLUBHall22 min
May 22, 5:41 PM CDTTornado WarningLUBHall34 min
May 22, 5:57 PM CDTSevere Thunderstorm WarningLUBHall33 min
May 22, 5:58 PM CDTSevere Thunderstorm WarningLUBCrosby, Garza, Kent62 min
May 22, 6:00 PM CDTSevere Thunderstorm WarningLUBCrosby, Dickens, Garza, Lubbock60 min
May 22, 6:22 PM CDTSevere Thunderstorm WarningLUBCrosby, Dickens, Floyd, Motley38 min
May 22, 6:23 PM CDTTornado WarningLUBHall37 min
May 22, 6:49 PM CDTSevere Thunderstorm WarningLUBCottle, Motley41 min
May 22, 6:57 PM CDTSevere Thunderstorm WarningLUBCrosby, Dickens, Garza, Kent63 min
May 22, 6:58 PM CDTTornado Warning Tornado observedConsiderable damage threatLUBChildress, Hall32 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.